Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What causes dark spots at injection sites ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 126 Questions
my wife is taking IM injections by a nurse prescribed by doctor for Vitamin B12. She is observing a dark spot (of around 1 inch) where she took her injections. She took injections on buttocks. Is it due to providing injections incorrectly? Is there any actions do we need to take?
Age: 29 years, height 5' 3", weight 65kg
Posted Sun, 15 Apr 2012 in Vitamins
Answered by Dr. Tulasi Raman.P 1 hour later

Thanks for your query.

The dark spot around the injection site could due to the following reasons:
1. Side effect of Cyanocobalamin (Vitamin B12) injection
2. Improper injection technique

Cyanocobalamin injection are known to produce transient redness followed by hyperpigmentation at the injection site.

Improper injection technique can also cause this condition, particularly when sterile and proper IM injection technique are not followed. This is usually associated with pain and swelling at the injection site.

If there is no pain or swelling at the injection site, I suggest you to leave it as it is. The pigmentation will reduce on its own.

If there is pain or swelling at the injection site give hot fomentation, this will reduce the symptoms.

But if you develop fever, extreme pain and the injection site has become hard, this could suggest the possibility of an infection. For this you will have to consult your doctor for further examination and treatment with antibiotics.

I hope my answer has been adequate and informative. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor